Sunday, October 12, 2008

If there were 34 side effects, I had 33...

Chemo.

What advice could I give a woman and mother in preparing herself for chemo?

I would say that you definitely need to have a caregiver for yourself and for your children for a week after chemo. A week, you say? Most folks say they feel fine after 3-4 days.

I'll blame that error on chemo brain.

All along here, I've been going on the advice of others about pain expectations, time of procedures, chemo, etc. Guess what? Not anymore.

Every single, stinking time, they've been wrong.

Expect the worst and plan accordingly. It's my new motto.

Or Murphy's law - If it can go wrong, it will.

I am officially not going into anything without expecting the worst. Why? Because I literally have had and continue to have every side effect except for maybe two from my chemo and the assorted drugs given to combat the side effects.

There it is.

A bloody nightmare.

So what side effects might they be? Let's begin with the steroids given one day prior to chemo. These things are great in theory. They boost immunity before it gets beat down by the chemo. Little did I know that my eyesight would become quite blurry, enough to cause me to need my husband's glasses to read. This was way BEFORE I got a dose of chemo.

Way to think I'm aging here at an incredible rate!!

I got an IV round of hydration before my fusion. Thought this was great until I realized when I was walking out the door that I had a headache to beat every single headache ever experienced in the world. I'm told my headache was caused by superhydration from the IV and steroids combination.

This headache was of the hammer variety, beating on the entire line of my scalp for 4 days.

Oxycodone, my friend.

Did you know chemo patient's cannot take any Tylenol or Advil or any over the counter painkillers? Well, now you do.

There's this really cool(not really, it's heat actually) flushing, as in bright red sunburn-type flushing, that starts at the crown on the head and travels to the chest. It's so red, it's not becoming at all. My husband said I looked like I had a healthy glow.

He's so funny!

All of these side effects were caused, supposedly, by the steroid. Lucky me.

The chemo itself made me so very tired. Tired everywhere. I'm having a three-drug treatment called TAC (Taxotere, Adriomycin, Cytoxin).

My wonderful oncologist has attributed most of these side effects to my meds and not the chemo.

Makes me think chemo's been given a bad name. (Not really, but this seems appropriate to put right here in this post).

I won't go into the internal issues from chemo and the drugs. Suffice it to say, patients must strike a very fine balance between anti-nausea drugs and functioning intestines. It would've been really nice if I had been told this before I pounded home 20 anti-nausea pills over 5 days.

Expect the worst and plan accordingly.

There's a hundred other little annoying side effects (most aren't really little) but they fall into another category entirely and thus, deserve their very own blog post. If I'm gonna wallow in my misery here, I'm marching every single one out to abuse it individually.

With sarcasm, of course.

2 comments:

sigman said...

There are different cocktails for the different types of cancers. I had it easy, was just slowed down for a couple of days after my treatments. I had no restrictions on Advil/Tylenol afterwards.

But Chemo Brain is very real. I know exactly what you are writing about.

Renee aka Goose said...

I am so in agreement with you!!! I think you have me beat by about 2 side effects, but I one-upped your blurry vision. lol The corner of my left eye bulged out. Yep bulged out.

I had my first infusion with Taxotere and Cytoxan on Oct 2nd. I have had 2 days since then that I have had tastebuds and a voracious appetite. Tough way to lose 13 pounds, isn't it?

You rant away! I know that I agree 100% with you.

~Renee